Missouri, 2024

Hail and Damaging Winds in Missouri, May 24, 2024

May 24, 2024 · NWS EAX · 8 events in 7 counties and zones

Shortly after midnight, supercells developed over northern Missouri, producing large hail. Then later in the morning, a squall line moved eastward out of WFO Omaha's area and into NW Missouri, producing some measured wind gusts up to 65 mph and thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Shortly after midnight, supercells developed over northern Missouri, producing large hail. Then later in the morning, a squall line moved eastward out of WFO Omaha's area and into NW Missouri, producing some measured wind gusts up to 65 mph and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 10:57 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • Warm and dry this afternoon and evening.
  • A line of thunderstorms is expected to enter NW MO around 5-6 AM Friday. Strong to severe storms are possible with the primary hazard being damaging winds and heavy rain. Hail and an isolated tornado are also possible. Storms look to move through the KC metro at the tail end of rush hour. Storms exit the region midday.
  • More thunderstorms are expected Saturday evening through Sunday. A few of these storms may be strong to severe as well.
  • The ebb and flow of sunny days then stormy days continues.
Area forecast discussion, May 23, 10:57 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Warm and dry this afternoon and evening.

- A line of thunderstorms is expected to enter NW MO around 5-6 AM
Friday. Strong to severe storms are possible with the primary hazard
being damaging winds and heavy rain. Hail and an isolated tornado
are also possible. Storms look to move through the KC metro at the
tail end of rush hour. Storms exit the region midday.

- More thunderstorms are expected Saturday evening through Sunday. A
few of these storms may be strong to severe as well.

- The ebb and flow of sunny days then stormy days continues.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu May 23 2024

Mid level ridging and a week low level anticyclone keeps the daytime
hours around the region warm and dry. High temperatures this
afternoon are expected to crest 80 degrees. However, our eyes are
more focused across the intermountain west as a strong funnel of
warm air and moisture advection launches northward into the upper
Plains. This is mostly attributed to an upper level low which can be
seen on satellite across eastern Montana. This will catalyze the
development of a surface low in eastern WY and western SD/NE. The
swift advection of unstable air and CVA of the upper level low will
create fast and deep cyclogenesis across NE during the late
afternoon and evening hours. Strong to severe storms are likely
across this region. Storms are expected to start out discrete before
assembling into a line and migrating south and east through the
overnight. Model guidance has been varying slightly in the
anticipated storm mode; however, consensus has been trending toward
a more linear type system rather than a broad scale MCS. Timing has
narrowed with storms looking to enter the region around 3-4 AM and
exiting after 11 AM Friday morning. It is looking like the line of
storms with a potential for damaging winds and hail may impact the
KC Metro during the tail end of the morning rush hour.

The mesoscale trend of environmental guidance has been that storms
should weaken as they progress eastward of the MO/KS state line;
however, convective variables remain borderline and complexes like
these can sometimes leverage the borderline environment modifying it
to be a little more favorable. Higher resolution model guidance
proposes three primary solutions. 1) A line of storms extends from
the IA border to the I-70 corridor. 2) The line extends across the
entire region. 3) Storms remain north of the IA border. While
guidance has suggested this line of storms having more linear
characteristics than MCS, nearly all members suggest the
thunderstorms complex following a CAPE gradient that is expected to
stretch from Rock Port southeast through Columbia. This orientation
does favor a more northerly track of showers and storm; however, the
line is expected to remain more or less attached to the cold front.
Conceptually, this should create a lifting mechanism
initiating/maintaining thunderstorms as the line progress across
western MO. This decreases confidence in the 3rd solution (all
storms remain in IA). The primary hurdle storms will have is
nocturnal cooling through the early overnight. This creates an
inversion around 3000ft resulting in elevated storms. MUCAPE sits
around 3000-4000 J/kg which is more than suitable for severe
hazards. SBCAPE Friday morning resides around 2500 J/kg; while
tampered by the nocturnal inversion, adds additional confidence to
strong to severe potential. This instability and the lifting brought
by the cold front adds additional confidence to the 1st and 2nd
solutions posed by guidance. Damaging winds and heavy rainfall are
the most likely hazards with large hail also possible. Elevated
storms generally lower the tornado threat; however, given the
instability and somewhat favorable shear profile, an isolated
tornado cannot be ruled out. Storms eventually detach and outrun the
front during the mid morning as they exit the region. Back end warm
air advection and isentropic ascent behind the line may catalyze
some isolated storms along the 850mb cold front Friday afternoon
across central MO. This will be highly dependent on how worked over
the environment is from Friday morning's storms.

Northwest upper level flow and surface high pressure calms things
down for Saturday during the morning and early afternoon. However,
the ridge quickly traverses the central CONUS allowing warm moist
flow to accelerate back northward across the Plains. CVA from ejected
shortwave troughs entice the development of another leeward trough
across NW KS Saturday evening. Like today's storm, this low quickly
deepens with isentropic ascent across the eastern warm sector
developing broad areas of showers and thunderstorms; however, unlike
Thu/Fri's storm, its movement is much slower. Guidance suggests the
cyclone stalling across north central KS extending a warm frontal
boundary along the I-70 corridor with the cold front oriented across
the I-135/I-35 corridor. Initially, widespread stratiform showers
and thunderstorms are expected across northern MO north of the warm
front; however, models do propose strong to severe storms developing
ahead of the cold front in SE KS. The good news is these storms are
likely to remain SW of the area; weakening before entering the
region. During the overnight, another upper level wave kicks the low
eastward keeping shower and storm chances around through the
overnight hours. Continuing frontogenesis and destabilization across
the warm sector brings chances for strong to severe storms primarily
along the US-65 corridor in central MO starting Sunday mid morning;
however, the greater chances for severe storms exist further east.
Showers and thunderstorms should conclude Sunday afternoon for those
west of IS-65 with storms lingering into Sunday evening for Central
MO.

Extended guidance keeps the tumultuous weather pattern around for
the next several days. Each time a ridge tries to establish warm
and dry conditions, an upper level shortwave rolls through igniting
chances for scattered showers and thunderstorms. This constant
ebbing and flowing of mid to upper level flow has resulting in a
wide range for extended temperature forecasts as temperatures are
highly dependent on what air mass is being pushed into the region;
however, the overall expectation is for seasonal temperatures with
steady warming as June and summer approach.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1157 PM CDT Thu May 23 2024

VFR conds are with bkn cigs btn 4-6kft will prevail thru
11Z-12Z. Btn 11Z-15Z...a line of storms will move thru the TAF
site with ocnl MVFR cigs/vis. Aft 15Z...bkn cigs btn 4-5kft are
expected thru 20Z-22Z before scattering out. Winds will be out
of the south btn 10-15kts with gusts 20-25kts to begin the TAF
pd but will shift to the SW by 10Z-12Z. Btn 16Z-18Z a cold front
will move thru the TAF sites shifting winds to the WNW btn
10-15kts with gusts to 20kts before dmshg to 5-10kts aft
21Z-23Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Pesel
AVIATION...73
Hazardous weather outlook, May 23, 4:10 AM CST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
510 AM CDT Thu May 23 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
510 AM CDT Thu May 23 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A line of thunderstorms is likely to move through the area late
tonight into Friday morning. Wind gusts up to 60 to 70 mph will be
the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms will be possible again on Friday afternoon,
Saturday, and Sunday.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 23, 11:24 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1224 AM CDT Fri May 24 2024

MOZ014-022-240600-
Daviess MO-Caldwell MO-
1224 AM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAVIESS AND
NORTHWESTERN CALDWELL COUNTIES THROUGH 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hamilton, Gallatin, Kidder, and Lock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3986 9376 3985 9376 3968 9402 3973 9418
      3996 9398
TIME...MOT...LOC 0524Z 219DEG 35KT 3974 9404

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Blair

The radar

The Pleasant Hill radar (KEAX), 135 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Daviess

When
May 24, 12:26 AM CST
Where
Daviess County, 1.02 mi ENE of Jamesport
Measured
1.5 in hail
Reported by
Public
Coordinates
39.974, -93.802

Report of golf ball sized hail in Jamesport.

Hail, Grundy

When
May 24, 1:17 AM CST to 1:18 AM CST
Where
Grundy County, 0.61 mi SE of Spickard
Measured
1 in hail
Reported by
Public
Coordinates
40.244, -93.592

Quarter sized hail reported in Spickard.

Hail, Putnam

When
May 24, 1:17 AM CST to 1:18 AM CST
Where
Putnam County, 0.33 mi NNE of Lemons
Measured
1 in hail
Reported by
Public
Coordinates
40.404, -93.047

Quarter sized hail reported in Lemons.

Thunderstorm Wind, Atchison

When
May 24, 2:44 AM CST to 2:45 AM CST
Where
Atchison County, 1.2 mi SE of Nishnabotna
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.290, -95.501

Personal weather station measured 63 mph wind gust.

Thunderstorm Wind, Holt

When
May 24, 2:57 AM CST to 2:58 AM CST
Where
Holt County, 4 mi ESE of Craig
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.178, -95.300

Estimated 60 mph wind gusts along Interstate 29 northwest of Mound City. Law enforcement also reports a tractor-trailer was blown over.

Thunderstorm Wind, Andrew

When
May 24, 3:37 AM CST to 3:38 AM CST
Where
Andrew County, 1 mi N of Rosendale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.065, -94.830

Emergency Management reported sporadic wind damage from Rosendale north to the county line.

Thunderstorm Wind, Nodaway

When
May 24, 3:44 AM CST to 3:45 AM CST
Where
Nodaway County, 0.67 mi WSW of Guilford
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.168, -94.742

Machine shed destroyed and damage to roof of the post office in Guilford.

Thunderstorm Wind, Andrew

When
May 24, 3:48 AM CST to 3:49 AM CST
Where
Andrew County, 0.72 mi N of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.941, -94.830

Estimated 60 mph wind gusts in Savannah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188163, 1188164, 1188166, 1188170, 1188171, 1188172, 1188173, 1188174.